Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 6, 2017, 4:02 PM EDT for Long County, Tattnall County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2017, 4:02 PM EDT (20:02 UTC)
- Expired
- Jul 6, 2017, 4:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Long County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 122 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WUUS52 KCHS 062002
SVRCHS
GAC183-267-062100-
/O.NEW.KCHS.SV.W.0074.170706T2002Z-170706T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
402 PM EDT THU JUL 6 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Long County in southeastern Georgia...
Tattnall County in southeastern Georgia...
* Until 500 PM EDT
* At 402 PM EDT, a severe thunderstorm was located 13 miles northeast
of Surrency, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Glennville, Mendes and Donald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3212 8208 3204 8183 3199 8180 3198 8178
3195 8175 3174 8191 3176 8192 3176 8195
3179 8195 3179 8199 3182 8202 3181 8203
3186 8211 3190 8211 3189 8213 3191 8213
3190 8215
TIME...MOT...LOC 2002Z 215DEG 10KT 3186 8204
HAIL...0.75IN
WIND...60MPH
$$2 follow-up statements
235
WWUS52 KCHS 062018
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
418 PM EDT THU JUL 6 2017
GAC183-267-062100-
/O.CON.KCHS.SV.W.0074.000000T0000Z-170706T2100Z/
Long GA-Tattnall GA-
418 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR LONG AND TATTNALL COUNTIES...
At 418 PM EDT, a severe thunderstorm was located 14 miles southeast
of Reidsville, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Glennville, Mendes, Lynn, Five Points and Donald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3212 8208 3204 8183 3199 8180 3198 8178
3195 8175 3174 8191 3176 8192 3176 8195
3179 8195 3179 8199 3182 8202 3181 8203
3186 8211 3190 8211 3189 8213 3191 8213
3190 8215
TIME...MOT...LOC 2018Z 215DEG 10KT 3190 8201
HAIL...0.75IN
WIND...60MPH
$$749
WWUS52 KCHS 062030
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
430 PM EDT THU JUL 6 2017
GAC183-267-062039-
/O.CAN.KCHS.SV.W.0074.000000T0000Z-170706T2100Z/
Long GA-Tattnall GA-
430 PM EDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR LONG AND TATTNALL COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3212 8208 3204 8183 3199 8180 3198 8178
3195 8175 3174 8191 3176 8192 3176 8195
3179 8195 3179 8199 3182 8202 3181 8203
3186 8211 3190 8211 3189 8213 3191 8213
3190 8215
TIME...MOT...LOC 2026Z 215DEG 10KT 3193 8199
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:59 PM EDT, 3 minutes earlier.
Area forecast discussion, Jul 6, 3:59 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Charleston SC 359 PM EDT Thu Jul 6 2017 .SYNOPSIS... Atlantic high pressure will prevail through Friday. A weak cold front will then approach the area Saturday into Sunday. Atlantic high pressure will return early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Until Sunset: Radar shows an area of showers and thunderstorms moving/developing across portions of southeast GA. Temperatures well into the mid 90s combined with dew points inching towards the mid 70s has given the atmosphere ample instability. SPC Mesoscale Analysis shows MLCAPEs approaching 3,000 J/kg in this area with steep low-level lapse rates. This is even before the sea breeze, currently near the coast, has fully marched inland. CAMs continue to indicate that isolated to scattered showers/thunderstorms will develop near the sea breeze over the next few hours. DCAPEs are forecasted to remain between 1,200-1,400 J/kg during at this time, meaning the strongest storms could generate damaging wind gusts. Tonight: Convection will dissipate during the late evening hours. The mid-level ridge with its east to west axis aligned just south of our area will is expected to lead to dry conditions overnight. The combination of thickness values, SW winds, and some debris clouds from earlier convection should limit cooling. Lows will range from the mid 70s far inland to near 80 degrees at the beaches. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Friday and Saturday: Atlantic high pressure will gradually retreat over the western Atlantic while low pressure shifts over the Mid- Atlantic states and enhances a piedmont trough inland. The overall trend will favor warm conditions and slightly greater coverage of showers/thunderstorms through the weekend, particularly over inland areas of Southeast South Carolina Friday afternoon/evening, then over much of the area Saturday afternoon/evening well ahead of a weak cold front slowly approaching from the northwest. Despite fairly poor mid-lvl lapse rates, lifted index values between -4 to -7 C, SBCAPE around 2500 J/kg, DCAPE between 1800-2000 J/kg and PWATs up to 2.0 inches could support a few stronger pulse/multicell type thunderstorms capable of producing damaging wind gusts along and south of the approaching front Saturday afternoon/evening. Overall, high temps should peak in the mid 90s away from the immediate coast each afternoon. Overnight lows will be mild, ranging in the mid/upper 70s. Sunday: A weak cold front will attempt to push into the region, but could stall and/or dissipate near the area to start off next week. Given a slight uptick in forcing, PWATs remaining near 2.0 inches and SBCAPE between 2000-2500 J/kg over coastal areas and much of Southeast Georgia, chances of showers/thunderstorms will remain in the forecast. Greatest chances of precip appear to be in Southeast Georgia along the coast. High temps should be a degree or two cooler than previous days given greater cloud cover associated with shower/thunderstorm activity. In general, afternoon highs will peak in the low 90s away from the immediate coast. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... The weak cold front will dissipate by Monday as Bermuda high rebuilds through much of next week. Weak upper troughing may allow for slightly more diurnal convection. Temperatures will be near normal. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... CHS: VFR. There is a small risk of a shower or thunderstorm into this evening, but not enough confidence to warrant inclusion in the current TAF. Additionally, any wind gusts are expected to end around 01Z as the atmosphere stabilizes. SAV: VFR. There is a risk of a shower or thunderstorm into this evening. Amendments to the TAF may be needed to include VCTS and/or TEMPO flight restrictions. But this will be highly dependent on radar trends over the next 2-3 hours. The risk for storms will diminish overnight. Extended Aviation Outlook: Brief flight restrictions are possible during showers/thunderstorms at both KSAV and KCHS, mainly in afternoon/evening hours. && .MARINE... Tonight: A cold front will move southward from the Ohio River Valley to the Tennessee Valley. This approaching feature will interact with surface high pressure centered over the western Atlantic, causing a slight increase in the pressure gradient. S to SW winds are forecast to strengthen to 15-20 kts, especially across AMZ350. Gusts could approach 25 kt there at times, especially beyond 15 nm. But the duration and areal coverage is not expected to be high enough to warrant a Small Craft Advisory. Seas should build to 3-4 ft, highest further offshore. Friday through Tuesday: Winds/seas should remain below Small Craft Advisory levels through the period while Atlantic high pressure prevails. However, a slight pinching of the gradient could support wind gusts as high as 20-25 kts and seas up to 4-5 ft in northern SC waters Friday evening/night well ahead of a cold front that attempts to reach coastal waters late Saturday into Sunday. Atlantic high pressure should then dominate the pattern early next week. In general, south/southwest winds will peak near 15-20 kts over most waters, then gradually improve to 10-15 kt early next week. Seas will range between 2-4 ft this weekend, then slowly subside to 1-3 ft early next week. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM...JRL AVIATION... MARINE...
Hazardous weather outlook, Jul 6, 3:25 PM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 325 PM EDT Thu Jul 6 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-071930- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 325 PM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jul 6, 11:29 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1129 AM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND DMG 1 SE PORT WENTWORTH 32.14N 81.16W
07/05/2017 CHATHAM GA EMERGENCY MNGR
CHATHAM EMERGENCY MANAGEMENT REPORTED MINOR ROOF DAMAGE
TO TRAILER OF BUSINESS ON GRANGE ROAD.
&&
EVENT NUMBER CHS1700397
TIMTESpecial weather statement, Jul 6, 3:53 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
353 PM EDT THU JUL 6 2017
GAZ114-137-062045-
Tattnall-Long-
353 PM EDT THU JUL 6 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES...
At 353 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southwest of Glennville, or 12 miles
northeast of Surrency, moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Reidsville, Glennville, Gordonia Altamaha State Park and Mendes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3204 8221 3218 8217 3195 8176 3178 8198
3182 8202 3181 8203 3187 8211 3191 8213
3190 8215 3191 8222 3194 8222
TIME...MOT...LOC 1953Z 203DEG 12KT 3185 8206The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:14 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty, Long | 61 min |
| Jul 5, 8:56 PM EDT | Special Weather Statement | CHS | Chatham | 49 min |
| Jul 5, 9:10 PM EDT | Special Weather Statement | CHS | Candler | 35 min |
| Jul 5, 9:30 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 32 min |
| Jul 6, 3:53 PM EDT | Special Weather Statement | CHS | Tattnall | 52 min |
| Jul 6, 6:10 PM EDT | Special Weather Statement | CHS | Liberty | 50 min |
| Jul 6, 6:20 PM EDT | Special Weather Statement | CHS | Chatham | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.